- Oops!Something went wrong.Please try again later.
“Modern Family” actress Ariel Winter is no stranger to hate or people making assumptions about her weight and body. After posting a New Year’s Eve photo on Instagram Tuesday, people commented on her recent weight loss. One person even accused Winter of using cocaine and methamphetamines to lose weight.
A post shared by ARIEL WINTER (@arielwinter) on Jan 1, 2019 at 5:49pm PST
Winter sarcastically clapped back: “My psychiatrist switched me from my previous anti depressant that didn’t work and made me gain weight, to coke/meth!! Definitely not a new one that worked and then regulated my metabolism. Coke/meth was a controversial decision but she stands by it.”
If you, like Winter, have had your weight fluctuate because of a mental health medication, you are not alone. Up to 25 percent of people who take antidepressants experience weight gain of 10 pounds or more. Weight changes are more likely to happen to those who take the medication for a longer period of time. This doesn’t mean every type of antidepressant will make someone gain weight. Antidepressants can also lead to weight loss in some people.
Weight can also be affected by psychiatric medications that aren’t antidepressants. Most antipsychotics are linked to weight gain, according to a meta-analysis of studies. Antipsychotics are commonly used to treat mental illnesses like schizophrenia and bipolar disorder. Many mood stabilizers, which are primarily used for bipolar disorder, are also known to cause weight gain.
“I’m not trying to be rude, but I am trying to let you know that telling someone how something happened to them AFTER they told you what actually happened (only the person it happened to would know) is shitty and completely ignorant,” Winter replied after the original commenter said they didn’t believe her explanation. “I don’t need to explain myself to anyone. No one does.”
Winter is right, you don’t need to explain yourself. Your weight is no one’s business but yours and potentially your doctor’s. You should never feel obligated to fix someone’s ignorance, but it can help to tell the person why they shouldn’t comment on your body, especially if it’s someone you see often.
If you don’t feel like explaining your weight fluctuation is from your mental health medication, you can let them know why it’s not OK to comment on someone’s body — even if they view the weight change as a good thing.
If someone comments on your weight, you can tell them these facts, and explain that, while your body may be experiencing some physical changes, your weight is not indicative of your happiness. You’re taking care of your mental health, and if you feel like weight fluctuations are a problem, you’ll discuss them with your doctor.
You shouldn’t feel obligated to discuss your health with someone and you don’t have to entertain opinions or “advice” from others either. There doesn’t have to be an awkward silence when someone comments on your weight or body. You can simply say, “I don’t want to talk about it.”
Your health is yours and no one else’s. What you choose to share is up to you. If you find yourself struggling to come to terms with physical changes from your psychiatric medication, you’re not alone. Let your doctor know about your concerns and the two of you may be able to come up with a plan to change your medication.